Local law enforcement officials are stating that a bad batch of heroin is responsible for 5 overdose incidents within the past 2 weeks. At least one of these incidents has resulted in the death of a young man and a second was saved through the use of a Narcan kit and was subsequently hospitalized. It is unclear at this time if the Heroin is just unusually pure, resulting in overdoses from users unaccustomed to the strength of these doses or if it has been cut with some kind of other chemical that has lethal effects on users.
It is common for high level dealers of this drug to reduce the purity of the product through mixing in other chemicals that look like heroin but do not cost as much. In this way they may expand a pound into 2 pounds and double their money from the sale. Some typical chemicals used to cut heroin include quinine, acetaminophen, lactose, milk sugar and sucrose. The non-drug ingredients simply add bulk to the product, increasing the overall profit to the dealer. Other drugs mixed into the heroin compound or alter its effect and can improve the quality of the product.
Local law enforcement activities have increased recently in attempts to get this particular batch off the street to prevent any further deaths. The North Shore area is known for having a ready supply of high quality, inexpensive heroin. Much if it comes in by boat through the numerous ports up and down the coast.
Local human service agencies have engaged in ongoing efforts to train as many people as possible in the administration of Narcan and distribute home use kits to prevent opiate related deaths. In the past year, one organization states these efforts have prevented over 100 drug related deaths. Narcan, or Naloxone injection is used to prevent or reverse the effects of opiate (narcotic) overdose, including difficulty breathing, sleepiness, low blood pressure, and death. As part of a Massachusetts Department of Public Health overdose prevention project, between November 2007 and November 2011 more than 11,000 persons were trained to prevent, recognize and respond to an opioid overdose and administer naloxone (Narcan®). As of June, 2012, Massachusetts DPH has documented reversal of 1400 potentially fatal overdoses.
The Massachusetts Organization for Addiction Recovery (MOAR), a grass roots organization dedicated to drug abuse prevention and treatment states that between 2002-2007, 3,265 Massachusetts residents died from opiate-related overdoses. And from 1999-2005, there was a 63.5% increase in opioid-related overdose deaths. It is quite clear that this problem is continuing and appears to be increasing in intensity and prevalence.